Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 154, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 8:45 PM CDT for Harper County, Kingman County, Kansas. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 3, 2001, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 8:55 PM CDT | Hail 0.75 | Zenda, KS | |
| Jun 3, 9:05 PM CDT | Hail 1.25 | Cleveland, KS | |
| Jun 3, 9:07 PM CDT | Tornado F0 | Attica, KS | Occurred in open field. |
| Jun 3, 9:10 PM CDT | Hail 1.75 | Zenda, KS | |
| Jun 3, 9:15 PM CDT | Hail 2.75 | Kingman, KS | |
| Jun 3, 9:40 PM CDT | Hail 0.88 | Spivey, KS | |
| Jun 3, 9:48 PM CDT | Hail 1.25 | Zenda, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4819 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 30.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040146 SVRICT KSC077-095-040245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 845 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ATTICA...OR ABOUT 16 MILES EAST OF MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 12 MILES NORTHWEST OF HARPER AROUND 900 PM CDT... 8 MILES NORTHWEST OF NORWICH AROUND 925 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN AND NORTHERN HARPER COUNTIES UNTIL 945 PM CDT. LAT...LON 3755 9834 3717 9835 3727 9782 3767 9783 /NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:53 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 3, 3:53 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SUN JUN 3 2001 MAIN CONCERN THIS PACKAGE IS CHANCE OF STORMS THIS EVENING. OUTFLOW FROM STORMS EARLY THIS MORNING PUSHED INTO NORTHERN OK...SOUTH OF THE WARM FRONT EXTENDING ALONG THE KS/OK BORDER. SFC WINDS HAVE RECOVERED ACROSS OK AND HAVE RETURNED TO SOUTHERLY...PUMPING +70F DEWPTS AND +90F TEMPS INTO NORTH CENTRAL OK. CAPES ARE RUNNING AROUND 6000 J/KG ACROSS OK WITH 0-1KM HELICITY AT 100-400M/S ALONG THE WARM FRONT. READINGS NORTH OF THE FRONT HAVE REMAINED IN THE 60S WITH MID 50S DEWPTS. ALSO OF NOTE IS A WAVE COMING OUT OF THE ROCKIES AND CURRENTLY MOVING ACROSS ERN CO AND ERN NM. THE MAIN NEGATIVE FACTOR IS THE STRENGTH OF THE MID LEVEL CAP WHICH IS RUNNING +12C TO +15C. HOWEVER...FRONT IS BECOMING SO DEFINED THIS AFTERNOON IT APPEARS SOME STORMS WILL BE ABLE TO GET GOING ALONG THE SOUTHERN BORDER LATE THIS AFTERNOON. ALTHOUGH THE TORNADIC THREAT WILL REMAIN NEAR THE KS/OK BORDER...LARGE HAIL WILL BE A CONCERN FOR AREAS ALONG U.S. HWY 54 AND NORTHWARD. NEXT QUESTION IS HOW WILL THE STORMS WHICH GET GOING THIS EVENING AFFECT THE PRECIP WHICH WAS EXPECTED TO DEVELOP IN THE WWA LATER TONIGHT NORTH OF THE WARM FRONT. STILL SUSPECT THAT WITH THE EAST-WEST BOUNDARY REMAINING NEAR THE KS/OK BORDER AND 850MB DEWPTS POOLING IN THE MID TEENS OVER THE AREA...STORMS WILL DEVELOP ACROSS CEN/ERN KS DURING THE OVERNIGHT HOURS ONCE THE LLJ KICKS IN AT SPEEDS OF 40-55KTS. DUE TO HEAVY RAINS THE PAST FEW DAYS ACROSS THE REGION...AND WITH MORE HEAVY RAINS EXPECTED TONIGHT WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. SFC LOW IS EXPECTED TO REMAIN NEAR THE OK PANHANDLE THROUGH TUESDAY MORNING WITH THE WARM FRONT GRADUALLY PUSHING NORTH ACROSS ERN KS AND MOST OF MISSOURI. HOWEVER WITH THE BOUNDARY STILL SLICING ACROSS THE CWA AND THE UPPER LEVEL FLOW BECOMING NEARLY ZONAL WITH SEVERAL EMBEDDED SHORTWAVES...WILL KEEP A CHC OF PRECIP IN THE FORECAST THROUGH TUE NIGHT. EXTENDED... SFC HIGH PRESSURE FINALLY BUILDS INTO THE AREA ON WED AND PERSISTS INTO FRI BEFORE SLIDING OFF TO THE EAST. WILL CONTINUE TO KEEP FORECAST DRY FOR THE LATTER HALF OF THE WEEK...AS THE UPPER LEVEL RIDGE BEGINS TO SLIDES OVERHEAD. BY NEXT WEEKEND...WITH THE RETURN OF SOUTHERLY FLOW AND THE UPPER LEVEL RIDGE CONTINUING TO SHIFT EAST...WILL ADD A CHANCE OF -TSRA TO LATE SAT AND INTO SUNDAY. AS FOR TEMPS...A GRADUAL WARMING TREND THROUGH THE WEEK. NOONAN ICT 63 84 66 84 / 70 20 50 30 HUT 60 82 64 81 / 70 20 50 30 EWK 60 82 65 83 / 70 30 50 30 EQA 62 84 66 85 / 70 30 50 30 WLD 65 85 68 87 / 70 20 50 30 RSL 54 77 56 73 / 50 20 40 30 GBD 57 81 59 75 / 50 20 40 30 SLN 56 78 63 78 / 70 40 50 30 MPR 59 81 64 80 / 70 30 50 30 CFV 66 85 68 86 / 70 30h 30 30 CNU 63 84 67 85 / 70 40 40 30 K88 61 84 67 85 / 70 40 50 30 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049... KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Jun 3, 3:06 PM CDT, 5 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040006-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SUN JUN 3 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MID AFTERNOON...A STRONG WARM FRONT WAS SLOWLY LIFTING
NORTHWARD ACROSS NORTHERN OKLAHOMA. MEANWHILE...AN UPPER AIR
DISTURBANCE WAS MOVING INTO FAR SOUTHWESTERN KANSAS. CLOUDS HAVE
REMAINED PERSISTENT ALONG AND NORTH OF HIGHWAY 54...HOWEVER LATEST
SATELLITE SHOWS SUNSHINE ACROSS FAR SOUTHERN KANSAS FROM HARPER
COUNTY EAST TO LABETTE COUNTY. AS A RESULT...THE ATMOSPHERE IS
BECOMING INCREASINGLY UNSTABLE SOUTH OF HIGHWAY 54.
AS THE AFTERNOON WEARS ON...THE WARM FRONT WILL LIFT NORTH LIKELY
REACHING A POSITION SOMEWHERE ALONG OR SOUTH OF HIGHWAY 54 BY 6 PM
THIS EVENING. MEANWHILE...THE STRONG CAP WHICH REMAINS IN PLACE
WILL WEAKEN AS THE UPPER AIR DISTURBANCE COMBINES WITH STRONG
CONVERGENCE ALONG THE WARM FRONT.
AT THIS TIME IT APPEARS THAT WIDELY SCATTERED THUNDERSTORMS MAY
BREAK THE CAP ALONG THE WARM FRONT AFTER 5 PM. IF ANY STORMS
DEVELOP THEY WILL RAPIDLY BECOME SEVERE. IN ADDITION...OTHER
THUNDERSTORMS MAY DEVELOP FURTHER NORTH OF HIGHWAY 54 THIS EVENING
INTO TONIGHT.
THE COMBINATION OF WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE
SUGGESTS THAT ANY STORMS THAT DEVELOP WILL LIKELY PRODUCE VERY
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE CHANGE IN WIND
DIRECTION WITH HEIGHT FROM THE GROUND TO AROUND 4000 FEET SUGGESTS
THAT THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES ALONG AND
SOUTH OF A PARSONS TO WICHITA TO KINGMAN LINE. ANY STORMS THAT
DEVELOP NORTH OF THIS LINE WOULD MORE LIKELY BE A THREAT TO PRODUCE
HAIL.
SPOTTER ACTIVATION IS ANTICIPATED AFTER 5 PM SOUTH OF A PARSONS TO
WICHITA TO KINGMAN LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED
FURTHER NORTH AFTER 7 PM.
WE URGE EVERYONE TO KEEP ABREAST OF THIS POTENTIALLY DANGEROUS
WEATHER SITUATION BY MONITORING NOAA WEATHER RADIO AND COMMERCIAL
TELEVISION.
COSpecial weather statement, Jun 3, 8:32 PM CDT, 13 minutes before
KSZ069-070-082-083-091>095-098-099-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 832 PM CDT SUN JUN 3 2001 ...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...ALTHOUGH THE ATMOSPHERE STILL REMAINS MODERATELY UNSTABLE. THE THREAT OF THUNDERSTORM DEVELOPMENT REMAINS A POSSIBILITY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:00 PM CDT | Tornado Warning | ICT | Harper, Kingman | 45 min |
| Jun 3, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 3, 9:44 PM CDT | Tornado Warning | ICT | Kingman | 61 min |
| Jun 3, 9:53 PM CDT | Flash Flood Warning | ICT | Kingman | 112 min |
| Jun 3, 10:41 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 3, 10:43 PM CDT | Tornado Warning | ICT | Kingman | 62 min |
| Jun 3, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 59 min |
| Jun 3, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| Jun 3, 11:35 PM CDT | Tornado Warning | ICT | Reno | 55 min |
| Jun 3, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| Jun 3, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 58 min |
| Jun 4, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| Jun 4, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Jun 4, 6:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.